Minnesota, 2024

Damaging Winds in Minnesota, June 17, 2024

June 17, 2024 · NWS MPX · 7 events in 3 counties and zones

A thunderstorm complex moved across southern Minnesota early Monday morning. These storms produced severe winds with several measured gusts near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm complex moved across southern Minnesota early Monday morning. These storms produced severe winds with several measured gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:27 AM CST, 9 minutes earlier. Its key messages:

  • Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
  • Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 2:27 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Showers and thunderstorms ongoing, with elevated storms posing
  a risk for severe hail (1" or more) and damaging wind gusts
  (up to 65 mph).

- Scattered showers & storms over the next few days with an
  increased risk of flooding due to training storms. Exact
  amounts will vary based on orientation of training
  thunderstorms.

&&

.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024

Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.

By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.

Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.

A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024

The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.

KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.

/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
     Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
     Stevens-Swift-Todd.
     Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
     Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
     Washington-Wright.
     Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
     Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Barron-Polk.
     Flood Watch through late Tuesday night for St. Croix.
     Flood Watch until 1 PM CDT this afternoon for Pierce.

&&

DISCUSSION...BED
AVIATION...BED
Hazardous weather outlook, Jun 16, 1:53 PM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Sun Jun 16 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely in the late evening and overnight. Some
may contain large hail and very heavy rainfall. Flash flooding is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed at times late tonight
through Tuesday.

The radar

The Minneapolis radar (KMPX), 154 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
June 17, 2:36 AM CST
Where
Martin County, 6.33 mi WNW of Trimont
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.805, -94.837

Thunderstorm Wind, Martin

When
June 17, 2:55 AM CST
Where
Martin County, 0.85 mi NE of Welcome
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.679, -94.618

Measured by a MNDOT Road Weather Information System.

Thunderstorm Wind, Martin

When
June 17, 3:01 AM CST
Where
Martin County, 3.45 mi S of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.600, -94.470

A few large trees were down in Fairmont.

Thunderstorm Wind, Martin

When
June 17, 3:03 AM CST
Where
Martin County, 1.47 mi SSE of Fairmont Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
43.630, -94.419

Thunderstorm Wind, Martin

When
June 17, 3:15 AM CST
Where
Martin County, 0.85 mi NE of Welcome
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.679, -94.618

Measured by a MNDOT Road Weather Information System.

Thunderstorm Wind, Blue Earth

When
June 17, 3:45 AM CST
Where
Blue Earth County, 3.46 mi SE of Mapleton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.895, -93.921

Measured by a MNDOT Road Weather Information System.

Thunderstorm Wind, Waseca

When
June 17, 4:25 AM CST
Where
Waseca County, 2.33 mi SSE of New Richland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.869, -93.482

Several trees were downed, including one across a railroad track.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208318, 1208320, 1208321, 1208322, 1208323, 1208324, 1208325.